The white patches you describe are sometimes called leucoderma, another term for vitiligo. These skin changes result from an autoimmune disorder in which the immune system targets melanocytes, cells that produce the pigment (melanin) that colors skin. Vitiligo seems to have a genetic component, and also tends to occur in people who have other autoimmune diseases, such as type-1 diabetes. Individuals with vitiligo often report that it began in conjunction with an illness or emotional stress, but no studies have definitively shown these to be triggering events.
While it can be emotionally distressing, vitiligo doesn’t present a threat to general health, because the disease process remains on the surface of the body. Conventional treatment focuses on evening out skin color, usually with steroid creams or with the drug psoralen (which reacts with ultraviolet light so that skin darkens). For most patients, this involves taking psoralen as a pill or having it applied to affected areas, then exposing the skin to PUVA (ultraviolet light) in the doctor’s office. PUVA is said to be up to 85% effective in more than 70% of patients with vitiligo of the head, neck, upper arms, legs, and trunk. It can take months to get good results though, and maintenance treatments are needed to keep the condition in check.
Before trying it, you might consult a hypnotherapist. Skin conditions respond well to hypnosis, and there are reports that it can lead to repigmentation in some cases.
You also might consider ginkgo biloba. A small study reported in Clinical and Experimental Dermatology in May 2003 showed that 40 mg taken three times a day seemed to stop vitiligo from progressing and in 10 cases led to marked to complete skin repigmentation. I’ve also read that a combination of ultraviolet therapy plus the ayurvedic herb khella (Ammi visnaga) can promote repigmentation. A study of this method was reported in the May-June 2001 issue of the European Journal of Dermatology, but I don’t have any personal clinical experience with it.
Andrew Weil, M.D.